[Toxic Hepatitis Caused by Nimesulide, Presentation of a New Case and Review of the Literature]

Gastroenterol Hepatol. 2000 Nov;23(9):428-30.
[Article in Spanish]

Abstract

Nimesulide is a potent non-steroidal anti-inflammatory drug. It is a new, selective cyclooxygenase-2 inhibitor with few adverse effects on the gastrointestinal system. We present a case of hepatotoxicity in which other possible causes of liver damage were excluded. A biochemical pattern of cholestasis was predominant. Evolution was favorable after the drug was stopped and enzymatic alterations progressively returned to normal. The cases reported to date are reviewed. The precise mechanism by which nimesulide produces liver damage is not known but it is probably caused by an idiosyncratic reaction. Because of the severity of the hepatitis described in some cases, treatment should be stopped when liver dysfunction is detected and the patients should be closely monitored.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Chemical and Drug Induced Liver Injury / etiology*
  • Humans
  • Male
  • Sulfonamides / adverse effects*

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Sulfonamides
  • nimesulide